Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Dodge City, KS

June 14, 2017Barber County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2017, 12:12 AM CDT for Barber County, Comanche County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 12:12 AM CDT (05:12 UTC)
Expired
Jun 14, 2017, 1:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KDDC 140512
SVRDDC
KSC007-033-140600-
/O.NEW.KDDC.SV.W.0153.170614T0512Z-170614T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1212 AM CDT WED JUN 14 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Barber County in south central Kansas...
  Southeastern Comanche County in south central Kansas...

* Until 100 AM CDT

* At 1212 AM CDT, a severe thunderstorm was located 6 miles southwest
  of Buttermilk, or 13 miles southeast of Protection, moving
  northeast at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Sun City, Deerhead, Aetna and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9953 3744 9886 3700 9867 3700 9945
TIME...MOT...LOC 0512Z 232DEG 49KT 3702 9937 

HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
479 
WWUS53 KDDC 140539
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1239 AM CDT WED JUN 14 2017

KSC007-033-140600-
/O.CON.KDDC.SV.W.0153.000000T0000Z-170614T0600Z/
Barber KS-Comanche KS-
1239 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR WESTERN BARBER AND EASTERN COMANCHE COUNTIES...

At 1238 AM CDT, a severe thunderstorm was located 8 miles west of
Deerhead, or 15 miles east of Coldwater, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sun City, Deerhead and Aetna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9929 3744 9886 3700 9867 3700 9929
TIME...MOT...LOC 0538Z 238DEG 35KT 3720 9906 

HAIL...1.25IN
WIND...60MPH
 
$$
438 
WWUS53 KDDC 140554
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1254 AM CDT WED JUN 14 2017

KSC007-033-140604-
/O.EXP.KDDC.SV.W.0153.000000T0000Z-170614T0600Z/
Barber KS-Comanche KS-
1254 AM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARBER AND EASTERN
COMANCHE COUNTIES WILL EXPIRE AT 100 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3721 9929 3744 9886 3700 9867 3700 9929
TIME...MOT...LOC 0554Z 232DEG 49KT 3733 9886 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 6:00 PM CDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Tue Jun 13 2017

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 214 PM CDT Tue Jun 13 2017

Scattered convection along a dry line that will extend from near
Hays to Dodge City to around Meade late today and early this
evening still appears possible given the latest 12z model runs.
The 12z forecast model soundings along this dry line late day does
indicate little if any cin will be present along with CAPE values
of 1500 to near 3000 j/kg. This combined with some improving
0-1km moisture convergence, 0-6km shear favoring super cells and
the potential for storms to be discrete then hail approaching the
size of baseballs may be possible, especially early and near the
Oklahoma border. In addition to very large hail high cloud bases
and large DCAPE supports strong damaging winds in excess of 70
mph. Given the storm motion these storms should move east of high
281 by sunset. Another slight chance for storms may then again be
possible towards midnight along the cold front as enhanced upper
level dynamics develop near the left exit region of an upper level
jet.

On Wednesday the surface cold front is forecast to be located
from northwestern Oklahoma to south central Kansas. Behind this
front more seasonable temperatures can be expected across western
Kansas as a surface high crosses the Western High Plains. Winds
will average 10 mph or less.

Some late day convection will be possible along a cold front that
will be located in south central Kansas at 0z Thursday. Later
shifts may wish to monitor if the frontal boundary will be located
near Pratt or Medicine lodge or further east southeast. At this
time am favoring the further southeast solution so will keep
precipitation out of Pratt and Barber counties Wednesday afternoon
and Wednesday night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 214 PM CDT Tue Jun 13 2017

There will be a slight chance for convection on Thursday east of
Dodge City as moisture and warm air advection improves near the
left exit region of a 250mb jet that will be crossing the Southern
Plains early in the day. After this slight chance a brief period
of dry and warmer weather will briefly return early this weekend.
Given the westerly down slope flow Friday and Saturday and the
850mb temperature trends from the ECMWF and GFS. Temperatures
climbing into the mid to upper 90s still looks likely Friday and
Saturday afternoon.

Saturday night into early Sunday the GFS and ECMWF both are in
decent agreement with a surface cold front dropping south across
western Kansas as a northwesterly flow develops across the
Rockies. 900mb to 850mb winds behind this front suggests a period
of very windy conditions behind this frontal boundary Saturday
night into early Sunday. In addition to these gusty winds some
noticeably cooler air will begin to spread into western Kansas
also.

These cooler temperatures will linger through early next week as
a surface high crosses the Central Plains. At this time there is
some uncertainty on just how much cooling that will occur early
next week but the potential for highs staying in the 80s again on
Monday is not completely out of the question, especially if we see
an extended period of cloud cover during the day.

Several opportunities of precipitation for western Kansas will
exist early next week as multiple upper level waves embedded in
the northwesterly flow crosses the Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jun 13 2017

VFR will prevail at all airports through this TAF cycle, outside
of any convection this evening. Scattered thunderstorms will
continue along the dryline this evening. Dryline is expected to
retreat westward to some extent around sunset, and will keep
VCTS/CB mention at LBL/DDC/HYS to catch any convective potential
along this boundary. Coverage will be scattered, and confidence on
any direct impacts on the terminals is low. A cold front will
sweep through SW KS 06-12z Wed, with a shift to north winds at all
airports by 12z Wed. North winds look fairtly modest, only gusting
20-25 kts. SKC expected Wednesday, with winds diminishing quickly
by 18z and veering to NE/E 5-15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  91  65  97 /  30   0   0  10
GCK  59  91  63  98 /  10   0   0  10
EHA  56  90  61  96 /  10   0   0  10
LBL  60  91  63  99 /  10   0   0  10
HYS  65  90  64  96 /  30   0   0  20
P28  71  94  69  98 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 13, 4:09 AM CDT, 20 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
409 AM CDT Tue Jun 13 2017

KSZ030-031-043>046-061>066-074>081-084>090-140915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
 A dryline will advance to near a line from Ellis
 to Meade by mid afternoon, and scattered thunderstorms are
 likely to form near the dryline after 5 PM. Sufficient
 instability and shear are present to support a few supercells
 with hail larger than two inches in diameter and damaging winds.
 Although the tornado threat is low, enhanced low level shear with
 the onset of the low level jet may support tornadogenesis in
 south central Kansas around sunset.
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
A weak Pacific cold front will move through western Kansas Tuesday night and become stationary
from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail
larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper
level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are
possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler.

Days 2-7 Hazards
----------------
* Wednesday
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 13, 10:01 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT TUE JUN 13 2017

KSZ031-046-140345-
Rush KS-Ellis KS-
1001 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RUSH AND EASTERN
ELLIS COUNTIES UNTIL 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toulon, or 7 miles southeast of Hays, moving northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Pfeifer, Toulon,
Yocemento and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3874 9904 3866 9925 3890 9942 3913 9921
      3913 9904
TIME...MOT...LOC 0301Z 248DEG 45KT 3883 9920

TURNER
Special weather statement, Jun 13, 10:11 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
1011 PM CDT TUE JUN 13 2017

KSZ065-066-140400-
Stafford KS-Pawnee KS-
1011 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE AND NORTHERN
STAFFORD COUNTIES UNTIL 1100 PM CDT...

At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Radium, or 8 miles east of Larned, moving east at
30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hudson, Seward, Radium and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3804 9902 3827 9905 3827 9903 3826 9903
      3826 9856 3806 9853
TIME...MOT...LOC 0311Z 258DEG 26KT 3815 9895

TURNER
Local storm report, Jun 13, 10:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             JETMORE                 38.09N 99.89W
06/13/2017  E2.00 INCH       HODGEMAN           KS   PUBLIC

            THIS WAS A SOCIAL MEDIA REPORT WITH PHOTO OF
            THE HAIL STONE.

&&

MU
Special weather statement, Jun 13, 11:03 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1103 PM CDT TUE JUN 13 2017

KSZ066-140445-
Stafford KS-
1103 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STAFFORD COUNTY UNTIL
1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Saint John, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Saint John, Stafford, Hudson, Seward, Radium, Dillwyn, Little Salt
Marsh at Quivira Refuge and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 9888 3822 9890 3825 9847 3796 9847
TIME...MOT...LOC 0403Z 257DEG 20KT 3805 9881

TURNER
Special weather statement, Jun 13, 11:16 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT TUE JUN 13 2017

KSZ081-090-140500-
Pratt KS-Barber KS-
1116 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND PRATT COUNTIES UNTIL
MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking scattered thunderstorms
over Pratt and Barber counties, moving northeast at 40 mph.

Hail to nickel size will occur with the strongest storms. Locally
heavy rainfall and frequent lightning is expected.

Locations impacted include...
Pratt, Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Iuka,
Preston, Sharon, Sawyer, Cullison, Hazelton, Isabel, Coats, Lake
City, Sun City, Byers, Deerhead, Natrona, Cairo and Elm Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9889 3778 9898 3781 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0415Z 257DEG 20KT 3741 9874

TURNER
Special weather statement, Jun 13, 11:53 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1153 PM CDT TUE JUN 13 2017

KSZ088-089-140600-
Clark KS-Comanche KS-
1153 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 100 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Buffalo, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 9978 3722 9924 3700 9910 3700 9976
TIME...MOT...LOC 0452Z 251DEG 43KT 3696 9962

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:00 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa45 min
Jun 13, 7:15 PM CDTSpecial Weather StatementDDCComanche, Pratt45 min
Jun 13, 7:32 PM CDTSpecial Weather StatementDDCFord58 min
Jun 13, 7:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee, Rush49 min
Jun 13, 7:41 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman20 min
Jun 13, 7:49 PM CDTSpecial Weather StatementDDCClark56 min
Jun 13, 7:55 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman35 min
Jun 13, 8:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa51 min
Jun 13, 8:22 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush23 min
Jun 13, 8:24 PM CDTSpecial Weather StatementDDCHodgeman, Pawnee, Rush66 min
Jun 13, 8:25 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush35 min
Jun 13, 8:45 PM CDTSpecial Weather StatementDDCKiowa60 min
Jun 13, 8:48 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa42 min
Jun 13, 8:56 PM CDTSevere Thunderstorm WarningDDCEllis, Rush34 min
Jun 13, 9:03 PM CDTSpecial Weather StatementDDCEllis57 min
Jun 13, 9:21 PM CDTSpecial Weather StatementDDCEllis9 min
Jun 13, 9:26 PM CDTSpecial Weather StatementDDCPratt64 min
Jun 13, 9:42 PM CDTSpecial Weather StatementDDCPawnee, Rush63 min
Jun 13, 9:47 PM CDTSpecial Weather StatementDDCComanche43 min
Jun 13, 10:01 PM CDTSpecial Weather StatementDDCEllis44 min
Jun 13, 10:11 PM CDTSpecial Weather StatementDDCStafford49 min
Jun 13, 11:03 PM CDTSpecial Weather StatementDDCStafford42 min
Jun 13, 11:16 PM CDTSpecial Weather StatementDDCBarber, Pratt44 min
Jun 13, 11:53 PM CDTSpecial Weather StatementDDCComanche67 min
Jun 14, 12:52 AM CDTSevere Thunderstorm WarningDDCBarber68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.